Thunderstorm Wind, Forsyth
- When
- May 24, 3:40 AM EST
- Where
- Forsyth County, 1.41 mi ENE of Tobaccoville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.240, -80.358
One tree was blown down on Stout Farm Road.
Downstream of a closed low digging into the Mid South, strong deep layer lift and strengthening low to mid-level flow atop a slowly retreating frontal zone east of the Southern Appalachians, supported discrete cells and broken bands of convection across the Carolinas during the afternoon and evening. While a group of supercells produced several tornadoes just west of the WFO Raleigh CWA, there…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Downstream of a closed low digging into the Mid South, strong deep layer lift and strengthening low to mid-level flow atop a slowly retreating frontal zone east of the Southern Appalachians, supported discrete cells and broken bands of convection across the Carolinas during the afternoon and evening. While a group of supercells produced several tornadoes just west of the WFO Raleigh CWA, there was only scattered wind damage across the western Piedmont counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 24, 3:25 AM EST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 425 AM EDT Wed May 24 2017 .SYNOPSIS... A warm and moist air mass will hold over the area tonight. A warm front will lift north through North Carolina Wednesday, then a cold front will cross the area late Wednesday night through Thursday morning, followed by passage of a strong upper level trough Thursday afternoon. Quiet and dry weather will return Friday. && .NEAR TERM /Today through tonight/... As of 425 AM Wednesday... ...Severe storms possible today through this evening, and flood watch remains in effect into tonight... The risk of heavy downpours producing localized flooding and high water on creeks and rivers persists today, with the potential for an additional 1-2" falling in areas with saturated soil and high water in creeks. However, severe weather is also a significant concern today, with several factors appearing to line up ideally to support vigorous convection, including the possibility of discrete severe cells this afternoon and a more organized line favoring bowing segments crossing the area late afternoon into the evening. A large and strong mid level low will drop S/SE through the mid and lower Miss Valley into the Mid South today/tonight and weaken, while another low is spawned over the central Ohio Valley. Three noteworthy features can be seen on the latest surface analysis: a roughly west-east but wavy frontal zone across the northern Piedmont, a warm front extending through central GA and southern SC, and a cold front to our west through the W Ohio Valley and lower Miss Valley. The latest high-res models take the Piedmont front northward gradually this morning. This is expected to be followed by a northward surge (or perhaps a jump, with the onset of mixing) of the warm front well into NC by early/mid afternoon, and finally, the west-to-east passage of the cold/occluded front (featuring a triple point low tracking near or just NW of the Triad) very late evening through the overnight hours. We're already seeing scattered convection along and north of the warm front over GA/SC, and as this front shifts/jumps northward with increasing destabilization and an improving wind field over NC, expect development of discrete northward-moving cells, starting in the southern CWA, by early to mid afternoon. Such development is suggested by the NAM Nest, HRRR, and SPC's SSEO. The low stratus (NW CWA) and stratocu (SE CWA) will initially limit insolation and destabilization through the morning hours, thus limiting shower coverage early today over central NC, so will start the day with low pops. But the wind field will improve through a deep layer as afternoon approaches, with a 60-80 kt 500 mb jet spreading from the FL panhandle NE through the Carolinas, and a 30-40 kt cyclonic 850 mb SSW jet over the Southeast nosing into NC. The GFS brings MUCAPE up to 750-1500 J/kg (NW-SE) this afternoon, likely due in part to a batch of higher mid-level lapse rates now over the north-central/northeast Gulf moving NE through GA/SC/NC later today, as well as the low level heating and resident moist low levels. On top of the increasingly favorable kinematics and thermodynamics is the increase in mid level DPVA and upper divergence, the latter associated with an accelerating southerly jet streak extending from SW GA through the eastern Ohio Valley later today. All of this supports the development and maintenance of strong to severe convection this afternoon into this evening, with large hail possible, along with damaging wind gusts. And, with the retreating N Piedmont frontal zone potentially providing a rich source of low level vorticity and high shear, there will be a chance for a tornado or two, with the greatest threat over the N and W Piedmont. As the cold front shifts eastward late tonight, expect a gradual tapering down of precip chances, and a trend to mostly post- convection stratiform rain with embedded thunder, from WSW to ENE overnight, before ending late. The risk of high rainfall totals possibly leading to flooding is less certain, as the highest PW values have shifted east of the CWA, and we're unlikely to see the deep saturation through the column that we saw yesterday. But given the wet ground from recent rains, the high water levels on area creeks, and a decent chance of S-N- oriented convective bands leading to training and streaks of high rainfall totals, isolated to localized flooding threats will persist. Will continue the flood watch as is, through much of tonight, areawide. Expect additional rainfall amounts of 1-2", highest in the NW CWA where moist upglide should be strongest. Confidence in today's high temps is on the low side, as any break in the clouds (a very good bet across the southern and eastern CWA) will cause a quick rise in temps. And, thicker stratus across the far N and NW CWA may be hard to dislodge and thus may hold temps down significantly for much of the day. Will have highs ranging from around 70 NW to near 80 SE. Lows tonight 59-68 W-E. -GIH && .SHORT TERM /THURSDAY/... As of 410 AM Wednesday... A potent mid-upper low and associated pocket of cold temperatures aloft (~ minus 21C at 500 mb) will amplify across the Mid and Deep South through tonight, to the wrn Carolinas/wrn GA by 12Z Thu, before pivoting in negatively-tilted fashion off the coast of the Carolinas and srn Middle Atlantic coast by 00Z Fri. At the surface, the lead occluded/cold frontal zone and wrn bound of rich low level moisture, characterized by mid 60s to 70 degree sfc dewpoints, will have likely moved just east of the RAH Coastal Plain by 12Z Thu, while a trailing cold front now draped from the OH Valley SSwd across the lower MS Valley will lag and sweep east across central NC between 18Z Thu-00Z Fri. Between the two boundaries, the airmass over central NC will be characterized by surface dewpoints generally in the 50s, to perhaps low 60s in the Coastal Plain. Despite this only modest boundary moisture, strong and focused quasi-geostrophic forcing for ascent, and cold temperatures/steep lapse rates aloft accompanying the aforementioned upper trough/low, will prove supportive of variably to mostly cloudy conditions and the development of scattered to numerous showers and storms, mainly after 15-16Z, after probable brief drying and clearing after the lead frontal convection late tonight. While the aforementioned cold temperatures/steep lapse rates aloft, and associated low freezing levels generally between 8-10 thousand ft, will favor small hail in even marginally deep/reflective cores, a 60-70 kt SSwly speed max on ern fringe of the upper trough will support organized storm modes, including low-topped (splitting) supercells, given long and relatively straight forecast hodographs particularly between 3-6 km, which would be capable of producing severe hail and damaging straight line winds. This risk will be greatest mainly east of U.S. Hwy 1 between 16-22Z, before mid level flow weakens and veers with the closer approach and ultimate passage of the upper trough axis. High temperatures mostly in the 70s. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... As of 350 AM Wednesday... Dry conditions will return by Thu night, as the upper trough lifts away and weak high pressure expands across the sern states through early Sat. A warm front will develop newd across the central Appalachians later Sat and across the Middle Atlantic states by Sun; with a return to warmer and more humid conditions, and a chance of convection focused along and north of the front this weekend. Some storms may be severe, given relatively strong wind fields, and steep lapse rates related to a large plume of EML that will likely have overspread much of the sern U.S. and srn Middle Atlantic states, around the top of a progressive sub-tropical ridge along the Gulf coast. The next trough aloft will amplify and progress across the central U.S. early next week; and the associated surface low will lift across, and occlude over, the Great Lakes. The related cold front will likely settle east of the Appalachians and serve as a focus for primarily diurnal convection Mon-Tue. Continued warm, in the 80s. && .AVIATION /06Z Wednesday through Sunday/... As of 125 AM Wednesday... IFR to LIFR conditions will dominate across central NC through mid morning, as a warm moist air mass combined with light surface winds supports low stratus. FAY, however, will see a few periods of MVFR to VFR clouds through this morning. Cigs are expected to rise to MVFR, with mostly VFR vsbys, by late morning (around 15z), perhaps reaching low-end VFR by early to mid afternoon (around 18z) as a warm front surges northward through the area with increasing mixing. Patchy light showers are expected through early afternoon, followed by more widespread showers/storms moving in from west to east during the mid to late afternoon. A period of IFR conditions in heavy showers and storms with gusty erratic winds are possible at all sites after 18z at INT/GSO and after 19z RDU/FAY/RWI, then MVFR to IFR conditions will likely last from 02z until the end of the TAF valid period with lingering rain. Some storms this afternoon into early evening may be strong to severe, with large hail and intense wind gusts. Looking beyond 06z early Thu morning, MVFR conditions are likely to dominate late tonight with decreasing rain chances from west to east overnight. Cigs should rise to VFR after 13z Thu, but there will be a good chance for showers with small graupel/hail during the day Thu as the axis of a powerful mid level trough swings through the area. Skies will clear out late Thu night, then VFR conditions should dominate Fri through Sun, although there will be a chance for a few storms late Sat into Sun as a cold front approaches. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Wednesday night for NCZ007>011-021>028- 038>043-073>078-083>086-088-089. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...MWS LONG TERM...MWS AVIATION...Hartfield
Hazardous Weather Outlook National Weather Service Raleigh NC 502 PM EDT Tue May 23 2017 NCZ007>011-021>028-038>041-073>076-242115- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Stanly-Montgomery-Moore-Lee- 502 PM EDT Tue May 23 2017 ...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A few strong to severe thunderstorms are possible early Wednesday night. The main severe weather hazards will be damaging straight line winds and perhaps an isolated tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ042-043-077-083>086-242115- Johnston-Wilson-Harnett-Anson-Richmond-Scotland-Hoke- 502 PM EDT Tue May 23 2017 ...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A few strong to severe thunderstorms are possible Wednesday afternoon through early Wednesday night. The main severe weather hazards will be damaging straight line winds and perhaps an isolated tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ078-088-089-242115- Wayne-Cumberland-Sampson- 502 PM EDT Tue May 23 2017 ...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Additionally, A few strong to severe thunderstorms are possible this afternoon and into the evening. The main severe weather hazards will be damaging straight line winds and an isolated tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A few strong to severe thunderstorms are possible Wednesday afternoon through early Wednesday night. The main severe weather hazards will be damaging straight line winds and perhaps an isolated tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 08:40 UTC.
12 thunderstorm wind. Local standard time, as filed.
One tree was blown down on Stout Farm Road.
One tree was blown down on Woody Lane.
A few trees were blown down at the intersection of Meadowbrook and Pierson Roads.
Numerous trees were blown down across the county.
A large tree limb was blown down across Dowd Road near West End.
One tree was blown down along NC Highway 24/27.
One tree was blown down on Dairy Road.
One tree was blown down along NC Highway 24/27.
Trees and power-lines blown down in the city.
Trees and power-lines blown down on N. Green Street.
Trees were blown down on Stanback Ferry Ice Plant Road.
One tree was blown on John Webb Road, near the intersection of Sandy Ridge Church Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698038, 698039, 698040, 698043, 698044, 698045, 698046, 698047, 698048, 698049, 698050, 698051.